Winter Storm, Yoakum
- When
- January 9, 12:00 PM CST to 10:00 PM CST
- Where
- Yoakum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
Widespread snow fell across a large portion of West Texas during the daytime on the ninth as an upper level low pressure system moved from southwest Texas into central Texas. Most snow was south of the South Plains and Rolling Plains but a portion of heavy snow extended into the southwestern South Plains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Widespread snow fell across a large portion of West Texas during the daytime on the ninth as an upper level low pressure system moved from southwest Texas into central Texas. Most snow was south of the South Plains and Rolling Plains but a portion of heavy snow extended into the southwestern South Plains. Precipitation quickly tapered off during the evening hours.
Snowfall totals are as follows from NWS Cooperative Weather Observers:
Denver City (Yoakum County)...7.0 inches, Plains (Yoakum County)...2.2 inches, Lake Alan Henry (Garza County)...1.5 inches, Lubbock (Lubbock County)...1.0 inch and Brownfield (Terry County)...1.0 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 9, 11:26 AM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CST MON JAN 9 2012 .UPDATE... ALTHOUGH THE BULK OF SNOWFALL SO FAR TODAY HAS REMAINED JUST TO OUR SOUTH...LATEST INDICATIONS SUPPORT A CONTINUED CHANCE FOR MODERATE TO HEAVY SNOW ACROSS OUR FAR SOUTHERN COUNTIES THIS AFTERNOON AND EVENING. THE UPPER LOW CONTINUES TO MOVE ONLY SLOWLY ACROSS SOUTHWEST TEXAS AS A STRONG UPPER-LVL JET ACROSS NRN MX WRAPS AROUND THE SYSTEM. RADAR TRENDS SHOW SEVERAL BANDS OF SNOW...SOME HEAVY AND CONVECTIVELY ENHANCED...ROTATING AROUND THE LOW IN THE PERMIAN BASIN...WHILE THE NRN-MOST BAND IS CURRENTLY MOVING INTO OUR SRN ZONES. WHILE DRIER AND WARMER AIR WILL INITIALLY LIMIT SNOW RATES AND ACCUMULATIONS...IN FACT THERE IS LIKELY A RAIN/SNOW MIX IN SOME LOCATIONS AT THIS TIME...WE EXPECT THAT SOME AREAS OF HEAVIER SNOW WILL DEVELOP THROUGH THE AFTERNOON...MAINLY CONFINED TO NEAR HIGHWAY 380 AND SOUTHWARD. SNOW ACCUMULATIONS OF ONE TO THREE INCHES SHOULD BE IN THE MAJORITY...WHILE THE THE POTENTIAL WILL CONTINUE FOR LOCALLY HIGHER AMOUNTS UNDERNEATH THE MOST INTENSE SNOW BANDS. LYNN...GARZA AND KENT COUNTIES SEEM TO BE MOST UNDER THE GUN FOR THIS POSSIBILITY AT LEAST THROUGH THE AFTERNOON. BY EVENING...THE UPPER LOW SHOULD BEGIN TO MAKE A NORTHEAST TURN INTO CENTRAL TX AND THIS WILL MAINTAIN A MID-LVL MOISTURE SUPPLY INTO THE ROLLING PLAINS. PRECIP RATES WILL LIKELY DIMINISH ACROSS THE SOUTHERN CAPROCK...BUT LINGER IN THE SOUTHERN ROLLING PLAINS. AT THIS TIME...WE WILL CONTINUE THE CURRENT WARNING AND ADVISORY AND PLAN TO TRIM FROM WEST TO EAST AS NEEDED LATER TODAY. && .AVIATION... AS A STORM SYSTEM SLIDES BY TO THE SOUTH...WE HAVE LOW CONFIDENCE THAT ANY SIGNIFICANT PRECIP WILL AFFECT EITHER TERMINAL THROUGH THE FCST PERIOD. HOWEVER...AN EPISODE OR TWO OF -SHSN IS POSSIBLE THROUGH THE AFTERNOON AT KLBB AND -RASN THROUGH THE EVENING AT KCDS. CEILINGS WILL LIKELY REMAIN IN VFR TERRITORY FOR THE MOST PART...BUT COULD SNEAK INTO MVFR RANGE AT TIMES. && .PREV DISCUSSION... /ISSUED 527 AM CST MON JAN 9 2012/ AVIATION... WIDESPREAD PRECIPITATION CONTINUED TO SLOWLY MOVE NORTH FROM THE PERMIAN BASIN AND TOWARDS KLBB. CURRENT THINKING IS THAT THE PRECIPITATION ACTIVITY MAY FIND IT DIFFICULT TO MOVE NORTH MUCH...AS DRY AIR FROM THE NORTH WORKS IT WAY SOUTH THUS MITIGATING A DECENT NORTHWARD TRACK. AS SUCH...SOME ACTIVITY COULD MANAGE TO REACH THE TAF SITE LATER THIS MORNING AT KLBB...AND TONIGHT AT KCDS...AS THE SYSTEM JUST SOUTH OF THE CWA...MOVES EAST NORTHEAST WITH TIME. THUS...PERHAPS A -RASN MIX MAY BE POSSIBLE WITH INTERMITTENT PERIODS OF -SN BEING THE PRIMARY WEATHER TYPE /MORE SO AT KLBB/. THIS OF COURSE IS DEPENDENT UPON IF THE ACTIVITY IS CAPABLE OF SLIDING NORTH WITH TIME. THUS...COULD SEE MVFR CLOUD DECKS AT KLBB BUT EXPECTING THE TAF PERIOD TO BE DOMINATED BY VFR IF THE PRECIP REMAINS SOUTH. WILL OF COURSE AMEND AS NECESSARY. PREV DISCUSSION... /ISSUED 428 AM CST MON JAN 9 2012/ SHORT TERM... INCREASING CHANCES FOR WINTRY PRECIPITATION CONTINUES TO BE THE MAIN FOCUS FOR THE SHORT TERM PERIOD. HOWEVER...THE SPATIAL DISTRIBUTION OF THE ANTICIPATED SNOWFALL IS THE QUESTION. THE NAM...GFS...CMC AND ECMWF SOLUTIONS HAVE ALMOST PERFECTLY INITIALIZED THE LOCATION OF THE CENTER OF THE STORM SYSTEM THIS MORNING...WHICH PER 10Z WATER VAPOR IMAGERY...IS LOCATED SOUTH OF SOUTHEASTERN NEW MEXICO /OR APPROXIMATELY 120 MILES SW OF KELP/. THIS IS CRITICALLY IMPORTANT AND IDEAL AS IT INCREASES CONFIDENCE IN THE PROJECTED TRACK OF THE STORM SYSTEM AS PORTRAYED BY THE AFOREMENTIONED SOLUTIONS. AS SUCH...THE MODELS TRANSLATE THE SYSTEM ESE ACROSS OLD MEXICO OR APPROXIMATELY 100 MILES WEST OF THE BIG BEND BY 12Z...80 MILES SE OF FORT STOCKTON BY 18Z...REACHING SONORA BY 10/00Z AND TO NEAR WACO BY SUNRISE TOMORROW. THE PROJECTED TRACK IS NOT SET IN STONE AS DURING THE SAID TIME-FRAME THE ECMWF SOLUTION IS SHOWN TO BE A BIT SLOWER AT TIMES AND THE GFS A HAIR FASTER. HOWEVER WITH THE MAJORITY OF THE MODELS SHOWING THIS SOUTHERN FAVORED TRACK...WIDESPREAD PRECIP MAY NOT OCCUR ACROSS THE FCST AREA... RATHER A NARROW CORRIDOR OF SNOWFALL BETWEEN KLBB AND KMAF APPEARS MORE LIKELY. LOOKING AT THE SFC...THE MODELS DID NOT QUITE HANDLE THE CONVECTIVE PRECIP /WITH A FEW LIGHTNING STRIKES/ ACROSS THE PERMIAN BASIN NEARING THE SOUTHERN AND SOUTHEASTERN LOCALES THIS MORNING...NOTED PER 10Z RADAR ANALYSIS. THIS AREA COINCIDES WITH GREAT FRONTOGENETICAL FORCING AS LARGE SCALE SCALE ASCENT OVER SPREADS THE AREA. THUS THE WIDESPREAD PRECIP ACROSS THE PERMIAN BASIN CONTINUED TO SLOWLY SHIFT NORTH ACROSS THE FAR SOUTHERN ZONES...AS TEMPS CONTINUED TO DECLINE TOWARDS FREEZING. THUS CURRENT THINKING IS THAT IF ANY PRECIP IS REACHING THE GROUND...IT WILL LIKELY INITIALLY BE IN LIQUID FORM BEFORE TURNING OVER TO SNOW LATER THIS MORNING. THIS PERTAINS TO AREAS ON THE CAPROCK WHEREAS OFF THE CAPROCK...TEMPS WERE STILL IN THE UPPER 30S TO LOWER 40S. THUS SOUTHEASTERN LOCALES MAY SEE PERIODS OF MODERATE RAIN WITH ISOLATED THUNDER. AS NOTED ABOVE...THE CORE OF THE SYSTEM WILL BE SOUTH OF THE CWA LATER THIS AFTERNOON/EVENING AND BEST CHANCES FOR SNOWFALL WILL BE NEAREST THE DEFORMATION ZONE AND BEST LARGE SCALE ASCENT...WHICH POINTS TO SOUTHERN LOCALES. THUS SOUTHEASTERN LOCALES MAY BEGIN TO SEE A WINTRY MIX OF RAIN AND SNOW. THIS EVENING/TONIGHT...A PROGGED 850-700 MB RH LAYER DISPLAYED DRY AIR SETTLING IN ACROSS THE WEST AND NORTHWEST ZONES THANKS TO A NEARBY SFC RIDGE. WITH THIS INFORMATION COMBINED WITH THE EXPECTED TRACK...WILL TEND TO LEAN TOWARDS BEST SNOW CHANCES SHIFTING TO THE SOUTHEASTERN ZONES BY TONIGHT. THIS WAS A DIFFICULT FORECAST TO TACKLE REGARDLESS OF LONG TERM SOLUTIONS SHOWING GREAT AGREEMENT. THIS IS BECAUSE IF THE TRACK OF THE SYSTEM SO MUCH AS SHIFT 30-60 MILES NORTH...THE CENTRAL ZONES WILL BE IN DANGER OF ACCUMULATING SNOW...NOT JUST SOUTHERN LOCALES. HOWEVER...CAN NOT ARGUE WITH MODEL CONSENSUS AND WILL SHOW IN THE GRIDS THAT ONE TO THE THREE INCHES ACROSS THE FAR SOUTHERN ZONES IS LIKELY WITH LOCALIZED HIGHER AMOUNTS...AND THUS WILL CONTINUE WITH THE WINTER STORM WARNING THERE. THE SOUTHEASTERN ZONES MAY SEE AN INCH OR LESS...WITH LESSER AMOUNTS EXPECTED FARTHER NORTH. WILL THEREFORE LIMIT THE WINTER WEATHER ADVISORY TO CROSBY...DICKENS AND KING COUNTY ATTM...AND WILL LET LATER SHIFTS DECIDE IF THAT IS ADEQUATE OR NEEDS TO BE EXPANDED BASED ON THE SYSTEMS TRACK. LONG TERM... 12Z TUESDAY SHOULD SEE THE CENTER OF THE STORM SYSTEM NEAR THE METROPLEX WITH A CHANCE THAT SOME PRECIP WRAPPING AROUND THAT SYSTEM COULD BE LINGERING BACK ACROSS THE SERN ZONES. WILL KEEP SLIGHT CHC TO LOW END CHANCE POPS GOING FOR THE MORNING...BUT BY AFTERNOON SHOULD SEE DEFINITE CLEARING TREND. MODELS COMING INTO BETTER FOCUS WITH EMBEDDED SHORT WAVE TROUGH IN NWLY FLOW ALOFT ON NOSE OF AN UPPER LEVEL JET MOVING OVER THE GREAT BASIN AS WELL AS WITH ATTENDANT COLD FRONT PROGGED TO MOVE THROUGH THE FCST AREA WEDNESDAY. LIFT WEAKENS QUITE A BIT AS THE SHORT WAVE MOVES SEWD WITH LIMITED MOISTURE AVAILABLE ACROSS WEST TEXAS WITH LIKELY LITTLE CHANCE FOR ANY MEASURABLE PRECIP. HAVE KEPT THAT PART OF THE FCST DRY. NEXT FEATURE OF INTEREST IS A CLOSED LOW THAT IS PROGGED TO BREAK AWAY FROM THE BROADER TROUGH OVER THE CONUS AND MEANDER SWD ALONG THE CALIF COAST THEN OPEN UP AS IT EJECTS EWD AT THE WEEKEND. A LITTLE BETTER AGREEMENT THIS MORNING...ALTHOUGH GIVEN THE NATURE OF THIS FEATURE WOULD BE HESITANT TO HANG MY HAT ON ANYTHING IN PARTICULAR. LOW AMPLITUDE WEAKENING FEATURE AS CURRENTLY INDICATED NOT A DROUGHT BUSTER BUT BOTH THE GFS AND ECMWF INDICATING SOME CHANCE OF PRECIP JUST BEYOND THE SCOPE OF THIS FCST. ONLY OTHER ITEM OF NOTE IS THE PIECE OF COLD AIR THAT WILL DIVE SWD BEHIND THE AFOREMENTIONED WEDNESDAY FRONT. MODELS CONTINUE TO STRUGGLE WITH THE STRENGTH AND DURATION OF THE COLD AIR ACROSS THE SOUTH PLAINS. MEX MOS TRENDED UPWARD SLIGHTLY. HAVE NUDGED FCST TEMPS THAT DIRECTION BUT STILL WELL BELOW THAT INDICATED BY MOS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 45 25 52 26 46 / 10 10 0 0 0 TULIA 46 25 52 25 45 / 20 30 10 0 0 PLAINVIEW 45 25 53 26 48 / 20 30 10 0 0 LEVELLAND 35 26 52 27 52 / 40 30 0 0 0 LUBBOCK 35 25 53 28 53 / 40 40 10 0 0 DENVER CITY 32 26 49 28 55 / 100 30 0 0 0 BROWNFIELD 34 27 52 27 55 / 90 30 0 0 0 CHILDRESS 50 29 53 31 54 / 40 40 10 0 0 SPUR 35 29 57 28 56 / 90 60 10 0 0 ASPERMONT 37 29 55 30 59 / 100 70 30 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING ZONES: TXZ039>044. WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING ZONES: TXZ036>038. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 500 AM CST MON JAN 9 2012 TXZ021>044-101100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 500 AM CST MON JAN 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER MODERATE TO OCCASIONALLY HEAVY SNOWFALL IS LIKELY ACROSS FAR SOUTHERN AREAS OF THE SOUTH PLAINS AND ROLLING PLAINS AS A STRONG STORM SYSTEM MOVES ACROSS FAR WEST AND WEST CENTRAL TEXAS...ALBEIT FARTHER SOUTH THAN PREVIOUSLY EXPECTED. A WINTER STORM WARNING AND A WINTER WEATHER ADVISORY REMAIN IN EFFECT FOR SOUTHERN PARTS OF THE SOUTH PLAINS AND ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353484, 353485, 353486, 353487.